SEARCH

SEARCH BY CITATION

23 October 2013

Dear Editor,

An infant weighing 640 g was born at 25 1/7 weeks' gestation. The mother received antenatal steroids before delivery and calcium channel antagonist, angiotensin II receptor antagonist and magnesium sulphate to treat severe preeclampsia. The infant was intubated at birth and was transferred to the Newborn Intensive Care Unit with a fraction of inspired oxygen (FiO2) 0.8 (Apgar scores were 4 and 7). He received surfactant that improved the oxygenation status immediately (FiO2 of 0.21). Asymptomatic hypermagnesemia was observed in the first hours of life (5.36 mg/dL) but progressively improved (4.33 mg/dL at 48 h of life). A 2.5 mm patent ductus arteriosus (PDA) shunting left to right with signs of left cardiac overload and failure to withdraw from the ventilator was observed at 48 h of life. As a result, 10 mg/kg of ibuprofen (Pedea, Orphan Europe, Paris, France) was administered intravenously at 53 h of life. Three hours later, his oxygen necessity increased from FiO2 0.21 to 0.4, without any changes in the mean airway pressure. An X-ray was taken, and no atelectasis, lung condensations or air leaks were detected. Twenty-four hours later, the infant received the second ibuprofen dose (5 mg/kg), and after that, the FiO2 increased to 1 and respiratory and metabolic acidosis, oliguria and hypotension were observed, without any changes in the X-ray. By this time, a 2 mm PDA shunting mainly right to left and a type II-III ventricular septal contour were observed (the right ventricle presented flat or concave contour into the left ventricular cavity). These findings suggested high right ventricular pressure, so the ibuprofen treatment was interrupted. The infant received nitric oxide, sedation, muscle relaxants and cardiovascular support but ultimately died of refractory hypotension and hypoxemia at 5 days of life. A post-mortem arterial vessel study revealed no intimal-medial alterations. The lungs and heart showed no specific findings and no signs of infection.

Pulmonary hypertension is a rare adverse reaction after ibuprofen administration. Although this effect was initially thought to be associated with prophylactic treatment or when ibuprofen was buffered with tromethamine,[1] a few cases have been also observed after therapeutic use of l-Lysine ibuprofen.[2, 3] Placental insufficiency due to maternal hypertension could lead to vasoconstriction that predisposed to pulmonary vascular constriction.[3] The serum magnesium was above the normal range. Thus, the vasoconstriction due to placental insufficiency could have been counteracted initially by the vasodilation induced by the hypermagnesemia. Finally, some reports have documented benefits of echocardiographically guided treatment of PDA.[4] Thus, information about pulmonary pressures or PDA size before the second dose of ibuprofen may have helped the clinicians decide whether to continue the pharmacological treatment of PDA.

References

  1. Top of page
  2. References
  • 1
    Gournay V, Savagner C, Thiriez G, Kuster A, Rozé JC. Pulmonary hypertension after ibuprofen prophylaxis in very preterm infants. Lancet 2002; 359: 14861488.
  • 2
    Bellini C, Campone F, Serra G. Pulmonary hypertension following L-lysine ibuprofen therapy in a preterm infant with patent ductus arteriosus. CMAJ 2006; 174: 18431844.
  • 3
    Amendolia B, Lynn M, Bhat V, Ritz SB, Aghai ZH. Severe pulmonary hypertension with therapeutic L-lysine ibuprofen in 2 preterm neonates. Pediatrics 2012; 129: e13601363.
  • 4
    Carmo KB, Evans N, Paradisis M. Duration of indomethacin treatment of the preterm patent ductus arteriosus as directed by echocardiography. J. Pediatr. 2009; 155: 819822.